health

64 Students Hospitalised After Reacting To Bilharzia Treatment Drugs In Katsina

64 Students Hospitalised After Reacting To Bilharzia Treatment Drugs In Katsina

At least 64 students of Government Science Secondary School, Batagarawa, in Katsina State, have been hospitalised after developing adverse reactions following the administration of drugs during a Bilharzia treatment and prevention exercise. Confirming the incident on a telephone call, the Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, said all the affected students had recovered, and arrangements were being made for their return to school.

At least 64 students of Government Science Secondary School, Batagarawa, in Katsina State, have been hospitalised after developing adverse reactions following the administration of drugs during a Bilharzia treatment and prevention exercise.

The affected students were rushed to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina after they developed symptoms including vomiting, abdominal discomfort and dizziness.

The incident reportedly caused panic among parents and members of the school community, especially after some of the students were said to have been brought to the hospital unconscious.

The Medical Director of Ahmadi Rimi General Hospital, Dr Auwal Sani, confirmed that some of the students arrived at the facility unconscious but assured that they were responding positively to treatment.

He explained that the drugs were administered after the students’ heights were measured to determine the appropriate dosage.

Two of the affected students, Abubakar Muhammad and Hassan Muhammad, revealed that the number of tablets given to students varied, with some receiving three tablets, others two, while some were given a single tablet depending on their height.

A parent, Ma’aruf Sani, who visited his children at the hospital, said they had fully recovered from the reactions.

Confirming the incident on a telephone call, the Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, said all the affected students had recovered, and arrangements were being made for their return to school.

“The affected students have fully recovered, and we are making arrangements for their return to school,” Jibia said.

The commissioner explained that the drug administration exercise was conducted by the Primary Health Care Authorities in collaboration with Batagarawa Local Government Area.

He assured parents and residents that there was no cause for alarm, adding that the state government would investigate the circumstances surrounding the incident to determine what went wrong.

Jibia further disclosed that the students were being provided with food before returning to school.

While the exact cause of the reactions remains unknown, health officials said preventive treatment programmes are routinely conducted in communities affected by Bilharzia to reduce the spread of the disease.

As of the time of filing this report, no official findings had been released to determine whether the reactions were caused by the medication, dosage issues, or other factors.

  • student
  • treatment
  • katsina
  • bilharzia
  • school
  • hospital
  • drug
  • reaction

Summaries and tags are generated automatically. Stay informed with VidiaNews.

Related news

NACOC Director-General urges journalists to investigate drug trafficking networks in Ghana
health

NACOC Director-General urges journalists to investigate drug trafficking networks in Ghana

The Director-General of the Narcotics Control Commission (NACOC), Major General Maxwell Obuba Mantey, has challenged journalists to investigate the networks and vulnerabilities that enable drug trafficking rather than focusing mainly on arrests and drug seizures. The Ashanti Regional Director of NACOC, Rees Hakeem Oduro, delivered the message on behalf of the Director-General at the Ashanti Media Excellence Awards in Kumasi.

Read →